Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS Phoenix, AZ

August 13, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 13, 2018, 12:04 AM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 12:04 AM MST (07:04 UTC)
Expired
Aug 13, 2018, 4:00 AM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:56 AM MSTFLASH FLOOD6 Wsw Mobile, AZSR 238 CLOSED FROM GILA BEND TO MILE POST 24 FOR EXTENSIVE FLOODING AND ROAD DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 232 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

634 
WGUS55 KPSR 130704
FFWPSR
AZC013-131100-
/O.NEW.KPSR.FF.W.0052.180813T0704Z-180813T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1204 AM MST MON AUG 13 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 400 AM MST.

* At 1203 AM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen with up to one inch of additional rainfall 
  possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gila Bend, Estrella, Bosque, Sonoran National Monument and Mobile. 

* This includes the following highways...
  AZ Route 238 between mile markers 3 and 32.
  AZ Route 85 near mile marker 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3311 11225 3300 11225 3295 11240 3292 11260
      3298 11269

$$

LJH
2 follow-up statements
431 
WGUS75 KPSR 130752
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1252 AM MST MON AUG 13 2018

AZC013-131100-
/O.CON.KPSR.FF.W.0052.000000T0000Z-180813T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1252 AM MST MON AUG 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM MST FOR
MARICOPA COUNTY...

At 1252 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Gila Bend, Estrella, Bosque, Sonoran National Monument and Mobile. 

This includes the following highways...
AZ Route 238 between mile markers 3 and 32.
AZ Route 85 near mile marker 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3311 11225 3300 11225 3295 11240 3292 11260
      3298 11269

$$

JS
644 
WGUS75 KPSR 131052
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
352 AM MST MON AUG 13 2018

AZC013-131100-
/O.EXP.KPSR.FF.W.0052.000000T0000Z-180813T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
352 AM MST MON AUG 13 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 400 AM
MST...

The heavy rain has ended, but flooding along Hwy 238 in southern 
Maricopa County is likely still ongoing. Flood waters will gradually 
recede through sunrise. Please continue to heed any remaining road 
closures.

LAT...LON 3311 11225 3300 11225 3295 11240 3292 11260
      3298 11269

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:23 PM MST, 41 minutes earlier.

Area forecast discussion, Aug 12, 11:23 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1123 PM MST Sun Aug 12 2018

.UPDATE...
Updated 06Z aviation discussion.

&&

.SYNOPSIS...
Enhanced thunderstorm activity will continue this afternoon and
evening before somewhat drier air pulls into the region temporarily
decreasing activity Monday and Tuesday. Temperatures will also
increase back to near to slightly above normal levels through
Tuesday. A substantial increase in moisture during the middle of the
week should bring more showers and thunderstorms for both the higher
and lower elevations while lowering temperatures back below normal.

&&

.DISCUSSION...
Afternoon WV imagery clearly showed a distinct cyclonic circulation
over central New Mexico with at least one arm of vorticity sweeping
westward through Arizona, and potentially another vorticity center
poised over NE Arizona. Objective analysis depicts a very favorable
mid and upper tropospheric pattern of divergence with an enhanced 20-
30kt H5 easterly flow and northerly cyclonic H3 jet level winds.
Meanwhile, the 12Z KPSR sounding looked extremely favorable for
thunderstorms spreading into lower elevations as deep mixed 10 g/kg
moisture existed towards the top of the boundary layer with a
healthy 14 g/kg around 850mb. While some of the more robust H8
moisture will mix out through the afternoon and H7 layer may dry a
bit, mesoanalysis already shows MLCapes in excess of 1000 J/kg
materializing and inhibition weakening. Enhanced winds aloft should
pull convection south and westward into this favorable environment
while DCapes at or above 1500 J/kg will support strong
outflow/downburst winds.

12Z high resolution models have only reinforced the trend from 00Z
HREF members and multiple HRRR iterations bringing scattered
organized convective bands into north/northwest Maricopa county, as
well as northern Pinal County. There's also indications that a small
wave along the international border could support scattered storms
into SW Arizona/SE California. Deeper outflows may maintain
convective structure into the evening, however most guidance
indicates activity waning after loss of heating and slow transition
towards a more subsident flow pattern aloft.

On Monday, the aforementioned New Mexico low pressure system will
translate into the central high plains allowing mid and upper level
ridging to descend back closer into the forecast area. This will
allow some further erosion of midlevel moisture while also creating
a substantial weakening of winds aloft. While this will not preclude
deep convective activity over higher terrain areas of northern and
eastern Arizona, propagation into lower valley communities will be
muted. All model output generally portrays this outcome with just
some distant traveling outflow boundaries (and possible a rogue
storm outside of Gila County). This general scenario should hold
through Tuesday evening as well providing a brief respite from the
recent convectively active period. Otherwise with H5 heights near
592dm becoming centered over the forecast area, temperatures near to
slightly above average look likely with some SE California
communities flirting with 110F.

The center of the high pressure ridge will continue to reposition
into central New Mexico on Wednesday forcing a deep southerly flow
pattern to take shape over the SW Conus. An initial shallow Gulf
surge looks probable Tuesday night followed by much stronger, deep
theta-e advection Wednesday. Both the operational GFS and ECMWF
continue to advertise a well defined inverted trough/vorticity
center surging north from Mexico late Wednesday ushering in an
impressive plume of moisture. While lapse rates and overall
instability will naturally suffer from such a transition, the shear
magnitude of theta-e advection and well mixed 12 g/kg mixing ratios
should result in at least scattered storms Wednesday evening into
the overnight.

Initially a threat of strong winds and blowing dust with the first
surge of moisture into the region, a steady stream of moisture
advecting north and total column Pwats potentially exceeding 2
inches may yield persistent storm formation into Thursday morning.
The 12Z ECMWF hints at this possibly of widespread early morning
convection, and historically similar output from this model has
resulted in flooding rainfalls. Confidence is low in such an
outcome, though the pattern and environmental profiles match heavy
rainfall events. After this initial surge and convective event, the
evolution of daily weather trends might become driven more in the
mesoscale as excessive cloud cover from antecedent widespread
convection could restrict further development on any given day.

Over the weekend, the high center is shown shifting well to our
northwest which could allow for a drying northerly flow. This may
bring a decreasing thunderstorm threat with storms mostly confined
to high terrain areas by next weekend. The drying conditions will
bring temperatures upward from the near to below normal readings
seen on Wednesday and Thursday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Although the severe thunderstorms that moved through the Phoenix
TAF sites earlier this evening have ended, new thunderstorm cells
are developing south of the terminals along remnant outflows. In
addition, a dissipating line of cells is attempting to move in
from the northeast and east, but these cells are struggling to
hold together as they push off the high terrain. Hi-res models are
not handling the current situation very well, but it does appear
that these cells will persist for at least the next hour or so
elevated above a weak inversion near the surface below 3-4 kft.
Winds over the next few hours will be fairly erratic with outflows
moving in from the south and northeast. These outflow boundaries
may collide to trigger additional thunderstorms, but for now we
have kept in VCSH for KPHX and KSDL with VCTS for KIWA through 08Z
as confidence is too low to include more at this time.

E-SE winds may briefly return around sunrise before a fairly
early return of westerlies by 18Z. Hi-res models currently
indicate that thunderstorms are not expected for tomorrow, but
this evolution will depend on how much convection develops
overnight and how stable we are tomorrow from tonight's activity.
Relatively strong northeast flow aloft would still support storms
moving into the Phoenix TAF sites should strong storms develop.

Southeast California/Southwest Arizona including KIPL and KBLH:
Aviation impacts should generally continue to remain low at KIPL
and KBLH as winds remain below 15 knots. The one exception could
be dust at KIPL associated with a line of storms moving into Yuma
County, but confidence is too low to include at this time as this
activity is expected to weaken before reaching KIPL. Southerly
wind gusts are possible at KBLH tomorrow afternoon, but we have
left it out of the TAF at this time. KIPL's winds will back from
the W-SW tonight to S-SW tomorrow unless easterly winds arrive in
the next few hours if outflows persist that far west.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Elevated moisture levels will surge into all districts during the
middle of the week resulting in enhanced chances for thunderstorms
and wetting rains. Some locally heavy rain will be possible,
especially throughout central Arizona. Slightly drier air may slowly
pushing into the region by the weekend, but afternoon storms will
still be possible over higher terrain areas. With the increases
moisture, minimum afternoon humidity levels will only fall into a 25-
40$ range following good to excellent overnight recovery. Brief
periods of gusty south to southwest winds will be likely with the
initial surge of moisture, but otherwise wind speeds will be typical
for mid summer.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...MO/Kuhlman
AVIATION...Hopper/Wilson
FIRE WEATHER...MO

In the hours before

Local storm report, Aug 12, 11:37 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1137 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 SSW NORTH SCOTTSDALE  33.60N 111.91W
08/12/2018                   MARICOPA           AZ   PUBLIC

            LARGE EUCALYPTUS TREE KNOCKED OVER NEAR 81ST
            ST. AND CACTUS RD. TIME ESTIMATED FROM
            RADAR.

&&

AJ
Local storm report, Aug 12, 11:40 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1140 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND DMG     3 W GILBERT             33.35N 111.84W
08/12/2018                   MARICOPA           AZ   BROADCAST MEDIA

            LARGE EUCALYPTUS TREE KNOCKED OVER NEAR ALMA
            SCHOOL RD. AND ELLIOT RD. TIME ESTIMATED
            FROM RADAR.

&&

AJ
Local storm report, Aug 12, 11:45 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 E ARIZONA STATE UNIVE 33.41N 111.88W
08/12/2018                   MARICOPA           AZ   PUBLIC

            TREE WITH TRUNK OF ABOUT 18 INCHES IN
            DIAMETER KNOCKED OVER ONTO TWO VEHICLES NEAR
            DOBSON RD. AND MAIN ST. TIME ESTIMATED FROM
            RADAR.

&&

AJ
Local storm report, Aug 12, 11:53 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1153 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     3 W GILBERT             33.35N 111.84W
08/12/2018                   MARICOPA           AZ   BROADCAST MEDIA

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM 3 W GILBERT. LARGE EUCALYPTUS
            TREE KNOCKED OVER NEAR ALMA SCHOOL RD. AND
            ELLIOT RD. TIME ESTIMATED FROM RADAR.

&&

AJ
Local storm report, Aug 12, 11:54 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1154 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 E ARIZONA STATE UNIVE 33.41N 111.88W
08/12/2018                   MARICOPA           AZ   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            E ARIZONA STATE UNIVERSITY. TREE WITH TRUNK
            OF ABOUT 18 INCHES IN DIAMETER KNOCKED OVER
            ONTO ONE VEHICLES NEAR DOBSON RD. AND MAIN
            ST. TIME ESTIMATED FROM RADAR.

&&

AJ
Local storm report, Aug 12, 11:59 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1159 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     4 SE NORTH SCOTTSDALE   33.58N 111.84W
08/12/2018                   MARICOPA           AZ   BROADCAST MEDIA

            TREE WITH TRUNK DIAMETER OF ABOUT 18 INCHES
            KNOCKED OVER ONTO TWO VEHICLES NEAR 110TH
            ST. AND SHEA BLVD. TIME ESTIMATED FROM
            RADAR.

&&

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:02 PM MSTSpecial Weather StatementPSR28 min
Aug 12, 5:23 PM MSTSpecial Weather StatementPSRPinal37 min
Aug 12, 5:30 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Aug 12, 5:34 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal41 min
Aug 12, 5:40 PM MSTDust Storm WarningPSRMaricopa, Pinal65 min
Aug 12, 5:49 PM MSTSpecial Weather StatementPSRPinal41 min
Aug 12, 5:56 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Aug 12, 5:57 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal33 min
Aug 12, 6:03 PM MSTDust Storm WarningPSRMaricopa, Pinal42 min
Aug 12, 6:11 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal34 min
Aug 12, 6:37 PM MSTDust Storm WarningPSRMaricopa, Pinal53 min
Aug 12, 6:39 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Aug 12, 6:42 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 12, 6:45 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 12, 6:48 PM MSTSevere Thunderstorm WarningPSRMaricopa42 min
Aug 12, 7:00 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 12, 7:14 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 12, 7:24 PM MSTAreal Flood AdvisoryPSRPinal98 min
Aug 12, 7:27 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma48 min
Aug 12, 7:34 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 12, 7:35 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 12, 8:07 PM MSTAreal Flood AdvisoryPSRMaricopa113 min
Aug 12, 8:14 PM MSTDust Storm AdvisoryPSRMaricopa61 min
Aug 12, 8:25 PM MSTSpecial Weather StatementPSR50 min
Aug 12, 8:31 PM MSTSpecial Weather StatementPSR44 min
Aug 12, 8:55 PM MSTSpecial Weather StatementPSR50 min
Aug 12, 8:57 PM MSTAreal Flood AdvisoryPSRMaricopa72 min
Aug 12, 9:01 PM MSTSpecial Weather StatementPSR44 min
Aug 12, 9:19 PM MSTSpecial Weather StatementPSR41 min
Aug 12, 9:46 PM MSTSpecial Weather StatementPSRGila44 min
Aug 12, 9:54 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma2 hr
Aug 12, 10:00 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 12, 10:00 PM MSTSpecial Weather StatementPSR60 min
Aug 12, 10:34 PM MSTSpecial Weather StatementPSRPinal26 min
Aug 12, 10:50 PM MSTSpecial Weather StatementPSRPinal40 min
Aug 12, 11:05 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma55 min
Aug 12, 11:17 PM MSTSpecial Weather StatementPSRYuma58 min
Aug 12, 11:23 PM MSTSpecial Weather StatementPSRMaricopa52 min
Aug 12, 11:35 PM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 12, 11:37 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal113 min
Aug 12, 11:53 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma67 min
Aug 13, 1:14 AM MSTSpecial Weather StatementPSRYuma31 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.